Meningitis Outbreak Stemmed From Steroid Medication
Written by Bruce Ferrell
Saturday, 06 October 2012 11:08
(RALEIGH) -- The North Carolina Department of Health and Human
Services (DHHS) reported that a second patient has been diagnosed with
meningitis following a spinal injection with the recalled steroid medication
linked to a national outbreak.
Overall, the Centers for Disease Control has
reported 47 cases from seven states nationwide, including five deaths. The
national numbers do not yet include the second North Carolina case.
"We are saddened to learn that another North Carolina patient has been
sickened in this outbreak," said State Health Director Dr. Laura Gerald.
"This shows how important it is for providers and public health to closely
monitor patients who received injections from the recalled lots. We also
want to remind the public that the type of meningitis in this outbreak is
not contagious and cannot be transmitted from person to person."
Three clinics in North Carolina received the recalled lots. Two clinics used
these lots for spinal injections: the High Point Surgery Center, High Point,
and the Surgical Center of Wilson, Wilson. All 94 patients who were exposed
at these clinics have been notified.
The third clinic that received lots of medication involved in the recall was
the North Carolina Orthopaedic Clinic in Durham, where they were used for
joint injections to relieve pain. Providers at this clinic are now working
to contact all potentially exposed patients. Other products from the same
compounding pharmacy have been recalled nationwide but are not linked to
"To date no infections have been seen in patients who received joint
injections from the recalled lots," said Dr. Gerald. "However, we are taking
every precaution to be sure that everyone who may have been exposed has been
contacted. DHHS continues to work with these three clinics and with local
health departments to follow-up with these patients."
Patients who had epidural steroid injections at other North Carolina clinics
are not thought to be at risk in this outbreak, Gerald said.
According to the Centers for Disease Control and Prevention, epidural
injections are generally very safe procedures and complications are rare.
Fungal meningitis is an extremely rare cause of meningitis overall,
including after epidural injections. The type of epidural medication given
to patients affected by this outbreak is not the same type of medication as
that given to women during childbirth.
Infected patients have shown symptoms within one to four weeks following
their spinal injection including: fever, new or worsening headache, nausea,
and/or new neurological deficit (consistent with deep brain stroke). Some of
these patients' symptoms were initially very mild in nature, but any patient
exhibiting any abnormal symptoms should contact their health care provider.
For more information on this outbreak:
Last Updated on Saturday, 06 October 2012 11:11